Alert archive / Nevada / High Wind Warnings in 2010
High Wind Warning 6, NWS Reno, NV
NWS Reno, NV issued this high wind warning at Dec 17, 2010, 3:22 PM PST for 5 counties in Nevada; Mono County, California. It took effect at Dec 18, 2010, 4:00 AM PST. It was in force for 11 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2010, 3:22 PM PST (23:22 UTC)
- In effect from
- Dec 18, 2010, 4:00 AM PST
- Expired
- Dec 18, 2010, 2:49 PM PST
- In force
- 11 hr
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 5:53 AM PST | HEAVY SNOW 11 | Reno, NV | A TRAINED WEATHER SPOTTER REPORTED 11.0 INCHES OF SNOWFALL IN WEST RENO SINCE 300 AM FRIDAY MORNING. |
| Dec 18, 6:12 AM PST | HEAVY SNOW 19 | 5 Ene Incline Village, NV | DIAMOND PEAK SKI RESORT REPORTED 19.0 INCHES OF NEW SNOW IN THE PAST 24 HOURS. |
| Dec 18, 6:56 AM PST | HEAVY SNOW 13 | 1 Ne Incline Village, NV | A TRAINED WEATHER SPOTTER IN INCLINE VILLAGE REPORTED 13 INCHES OF SNOWFALL FROM 600 AM PST FRIDAY THROUGH 600 AM SATURDAY. |
| Dec 18, 7:21 AM PST | HEAVY SNOW 32 | 1 Wnw Mammoth Lakes, CA | A TRAINED WEATHER SPOTTER REPORTED 32.0 INCHES OF SNOWFALL FROM 300 AM PST FRIDAY THROUGH 700 AM SATURDAY. |
| Dec 18, 7:54 AM PST | HEAVY SNOW 8 | 5 E Virginia City, NV | A TRAINED WEATHER SPOTTER IN DAYTON REPORTED 8.0 INCHES OF SNOWFALL SINCE 300 AM PST FRIDAY. |
| Dec 18, 8:05 AM PST | HEAVY SNOW 10.3 | 2 Nw Gardnerville, NV | A TRAINED WEATHER SPOTTER NEAR GARDNERVILLE REPORTED 10.3 INCHES OF SNOW FALL SINCE 400 AM PST FRIDAY. |
| Dec 18, 8:14 AM PST | SNOW 3.5 | 2 Se Spanish Springs, NV | 24 HR SNOWFALL WITH 0.36 INCHES MELTED PRECIP. |
| Dec 18, 8:14 AM PST | HEAVY SNOW 7.5 | 5 E Virginia City, NV | 24 HR SNOWFALL AT 4500 FT. |
| Dec 18, 9:10 AM PST | SNOW 8.5 | Toms Place, CA | OVERNIGHT SNOWFALL TOTAL WITH 0.80 INCHES OF WATER EQUIVALENT REPORTED AT 7000 FEET. |
| Dec 18, 9:25 AM PST | HEAVY SNOW 37 | 2 W Mammoth Lakes, CA | 24 HOUR SNOWFALL TOTAL AT MAMMOTH MOUNTAIN SNOW STUDY PLOT AT 9000 FEET. 2.44 INCHES OF WATER EQUIVALENT REPORTED. |
| Dec 18, 10:24 AM PST | HEAVY SNOW 20 | Heavenly Valley, NV | 24 HOUR SNOWFALL TOTAL AT HEAVENLY LAKE TAHOE SKI RESORT. |
| Dec 18, 10:49 AM PST | HEAVY SNOW 27 | Mount Rose Ski Area, NV | 24 HOUR SNOWFALL TOTAL AT MOUNT ROSE SKI RESORT. 15-17 INCHES REPORTED IN THE LAST 12 HOURS. |
| Dec 18, 11:05 AM PST | SNOW 8 | Bridgeport, CA | OVERNIGHT SNOWFALL TOTAL WITH 0.42 INCHES OF WATER EQUIVALENT REPORTED. |
| Dec 18, 11:06 AM PST | HEAVY RAIN 1.15 | Lee Vining, CA | OBSERVER REPORTED HEAVY RAIN WITH LITTLE SNOWFALL. ELEVATION 6800 FEET. |
| Dec 18, 11:08 AM PST | HEAVY SNOW 5 | Minden, NV | 24 HOUR SNOWFALL TOTAL WITH 0.56 INCHES OF WATER EQUIVALENT REPORTED. |
| Dec 18, 11:10 AM PST | HEAVY SNOW 5 | Reno, NV | 24 HOUR SNOWFALL TOTAL AT THE RENO-TAHOE INTERNATIONAL AIRPORT. OBSERVER REPORTED 3 INCHES ON THE GROUND. WATER EQUIVALENT WAS 0.44 INCHES. |
| Dec 18, 11:11 AM PST | HEAVY SNOW 6 | 5 N Reno, NV | 24 HOUR SNOWFALL TOTAL WITH 5 INCHES ON THE GROUND AND RAPIDLY MELTING. WATER EQIVALENT OF 0.56 INCHES WAS RECORDED. |
| Dec 18, 11:30 AM PST | HEAVY SNOW 6 | 1 N Cold Springs Valley, NV | 24 HOUR SNOWFALL TOTAL WITH 0.46 INCHES OF WATER EQUIVALENT REPORTED. |
| Dec 18, 11:40 AM PST | HEAVY SNOW 4 | Spanish Springs, NV | 24 HOUR SNOWFALL TOTAL WITH 0.38 INCHES OF LIQUID EQUIVALENT REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
480 WWUS75 KREV 172322 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 322 PM PST FRI DEC 17 2010 ...PERIODS OF STRONG AND POSSIBLY DAMAGING WINDS SATURDAY... .PRECIPITATION WILL DECREASE IN INTENSITY AND COVERAGE LATE FRIDAY NIGHT AND SATURDAY FOR WESTERN NEVADA. AS PRECIPITATION DECREASES IN INTENSITY AND COVERAGE...WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY. NVZ001-003-181400- /O.UPG.KREV.HW.A.0004.101218T1200Z-101219T0000Z/ /O.NEW.KREV.HW.W.0006.101218T1200Z-101219T0000Z/ MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY... SPARKS...GARDNERVILLE...VIRGINIA CITY 322 PM PST FRI DEC 17 2010 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING: WINDS WILL BEGIN TO INCREASE LATE TONIGHT WITH THE STRONGEST WINDS SATURDAY MORNING AND AFTERNOON. * WINDS: SOUTHWEST 20 TO 35 WITH GUSTS TO 60 MPH. GUSTS UP TO 70 MPH IN THE FOOTHILLS AND IN WIND PRONE AREAS SUCH AS WASHOE VALLEY...GALENA...STEAD...AND ALONG HIGHWAY 95 NEAR WALKER LAKE. WINDS WILL DECREASE DURING PERIODS OF PRECIPITATION. * IMPACTS: DANGEROUS CROSSWINDS ARE EXPECTED ALONG NORTH-SOUTH ORIENTED HIGHWAYS SUCH AS HIGHWAYS 95 AND 395...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...ANY LOOSE OUTDOOR ITEMS OR HOLIDAY DECORATIONS SHOULD BE SECURED OR PUT AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS OF THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. && $$ CAZ073-181400- /O.UPG.KREV.HW.A.0004.101218T1200Z-101219T0000Z/ /O.NEW.KREV.HW.W.0006.101218T1200Z-101219T0000Z/ MONO- INCLUDING THE CITY OF...BRIDGEPORT 322 PM PST FRI DEC 17 2010 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY BELOW 7500 FEET... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WARNING BELOW 7500 FEET...WHICH IS IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING: WINDS WILL BEGIN TO INCREASE LATE TONIGHT WITH THE STRONGEST WINDS SATURDAY MORNING AND AFTERNOON. * WINDS: SOUTHWEST 20 TO 35 WITH GUSTS UP TO 70 MPH. THE STRONGEST WINDS WILL BE DIRECTLY IN THE LEE OF THE SIERRA AND NEAR MOUNTAIN GAPS...WHICH INCLUDES THE HIGHWAY 395 CORRIDOR. STRONG AND GUSTY WINDS ARE ALSO LIKELY ABOVE 7500 FEET ALONG WITH SIGNIFICANT SNOWFALL. THESE IMPACTS ARE ADDRESSED IN THE WINTER STORM WARNING. * IMPACTS: DANGEROUS CROSSWINDS ARE EXPECTED ALONG NORTH-SOUTH ORIENTED HIGHWAYS SUCH AS HIGHWAY 395. HIGH PROFILE VEHICLES MAY WANT TO CONSIDER OTHER TRAVEL OPTIONS. IN ADDITION...ANY LOOSE OUTDOOR ITEMS OR HOLIDAY DECORATIONS SHOULD BE SECURED OR PUT AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS OF THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. && $$ NVZ004-181400- /O.NEW.KREV.LW.Y.0078.101218T1400Z-101219T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 322 PM PST FRI DEC 17 2010 ...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY FOR PYRAMID LAKE... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY. * WINDS: SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH. * WAVE HEIGHTS: 3 TO 5 FEET ON NORTHERN AND NORTHEASTERN SHORES. * BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES. && $$ HTTP://WEATHER.GOV/RENO
3 follow-up statements
048 WWUS75 KREV 181201 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 401 AM PST SAT DEC 18 2010 ...PERIODS OF STRONG AND POSSIBLY DAMAGING WINDS TODAY... NVZ001-003-190000- /O.CON.KREV.HW.W.0006.000000T0000Z-101219T0000Z/ MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY... SPARKS...GARDNERVILLE...VIRGINIA CITY 401 AM PST SAT DEC 18 2010 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. * TIMING: WINDS WILL CONTINUE TO INCREASE THIS MORNING WITH THE STRONGEST WINDS FROM MID MORNING THROUGH EARLY AFTERNOON. * WINDS: SOUTHWEST 20 TO 35 WITH GUSTS TO 60 MPH. GUSTS UP TO 70 MPH IN THE FOOTHILLS AND IN WIND PRONE AREAS SUCH AS WASHOE VALLEY...GALENA...STEAD...AND ALONG HIGHWAY 95 NEAR WALKER LAKE. * IMPACTS: DANGEROUS CROSSWINDS ARE EXPECTED ALONG NORTH-SOUTH ORIENTED HIGHWAYS SUCH AS HIGHWAYS 95 AND 395...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...ANY LOOSE OUTDOOR ITEMS OR HOLIDAY DECORATIONS SHOULD BE SECURED OR PUT AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS OF THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. && $$ CAZ073-190000- /O.CON.KREV.HW.W.0006.000000T0000Z-101219T0000Z/ MONO- INCLUDING THE CITY OF...BRIDGEPORT 401 AM PST SAT DEC 18 2010 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON BELOW 7500 FEET... A HIGH WIND WARNING BELOW 7500 FEET REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. * TIMING: WINDS WILL CONTINUE TO INCREASE THIS MORNING WITH THE STRONGEST WINDS FROM MID MORNING THROUGH EARLY AFTERNOON. * WINDS: SOUTHWEST 20 TO 35 WITH GUSTS UP TO 70 MPH. THE STRONGEST WINDS WILL BE DIRECTLY IN THE LEE OF THE SIERRA AND NEAR MOUNTAIN GAPS...WHICH INCLUDES THE HIGHWAY 395 CORRIDOR. STRONG AND GUSTY WINDS ARE ALSO LIKELY ABOVE 7500 FEET ALONG WITH SIGNIFICANT SNOWFALL. THESE IMPACTS ARE ADDRESSED IN THE WINTER STORM WARNING. * IMPACTS: DANGEROUS CROSSWINDS ARE EXPECTED ALONG NORTH-SOUTH ORIENTED HIGHWAYS SUCH AS HIGHWAY 395. HIGH PROFILE VEHICLES MAY WANT TO CONSIDER OTHER TRAVEL OPTIONS. IN ADDITION...ANY LOOSE OUTDOOR ITEMS OR HOLIDAY DECORATIONS SHOULD BE SECURED OR PUT AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS OF THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. && $$ NVZ004-190015- /O.CON.KREV.LW.Y.0078.101218T1400Z-101219T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 401 AM PST SAT DEC 18 2010 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR PYRAMID LAKE... A LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING. * WINDS: SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH. * WAVE HEIGHTS: 3 TO 5 FEET ON NORTHERN AND NORTHEASTERN SHORES. * BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES. && $$ HTTP://WEATHER.GOV/RENO
518 WWUS75 KREV 182248 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 248 PM PST SAT DEC 18 2010 CAZ073-NVZ001-003-190000- /O.CAN.KREV.HW.W.0006.000000T0000Z-101219T0000Z/ MONO-MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA- INCLUDING THE CITIES OF...BRIDGEPORT...HAWTHORNE...YERINGTON... SMITH VALLEY...SPARKS...GARDNERVILLE...VIRGINIA CITY 248 PM PST SAT DEC 18 2010 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE HIGH WIND WARNING. GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING WITH MANY LOCATIONS REACHING AROUND 40 MPH. A FEW WIND PRONE AREAS ALONG THE HIGHWAY 395 CORRIDOR FROM RENO TO BRIDGEPORT AND ALONG HIGHWAY 95 BY WALKER LAKE MAY GUST TO NEAR 55 MPH EARLY THIS EVENING BEFORE DECREASING OVERNIGHT. $$ NVZ004-190700- /O.CAN.KREV.LW.Y.0078.000000T0000Z-101219T0200Z/ /O.NEW.KREV.LW.Y.0079.101219T1800Z-101220T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 248 PM PST SAT DEC 18 2010 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM PST SUNDAY FOR PYRAMID LAKE... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 10 AM TO 6 PM PST SUNDAY. THE LAKE WIND ADVISORY FOR SATURDAY HAS BEEN CANCELLED. * WINDS: INCREASING TO SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH AFTER NOON. * WAVE HEIGHTS: INCREASING TO 4 TO 5 FEET ON NORTHERN AND NORTHEASTERN SHORES. * BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES. && PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
288 WWUS75 KREV 182249 CCA NPWREV URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE RENO NV 249 PM PST SAT DEC 18 2010 CAZ073-NVZ001-003-190000- /O.CAN.KREV.HW.W.0006.000000T0000Z-101219T0000Z/ MONO-MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA- INCLUDING THE CITIES OF...BRIDGEPORT...HAWTHORNE...YERINGTON... SMITH VALLEY...SPARKS...GARDNERVILLE...VIRGINIA CITY 249 PM PST SAT DEC 18 2010 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE HIGH WIND WARNING. GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING WITH MANY LOCATIONS REACHING AROUND 40 MPH. A FEW WIND PRONE AREAS ALONG THE HIGHWAY 395 CORRIDOR FROM RENO TO BRIDGEPORT AND ALONG HIGHWAY 95 BY WALKER LAKE MAY GUST TO NEAR 55 MPH EARLY THIS EVENING BEFORE DECREASING OVERNIGHT. $$ NVZ004-190715- /O.CAN.KREV.LW.Y.0078.000000T0000Z-101219T0200Z/ /O.COR.KREV.LW.Y.0079.101219T1800Z-101220T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 249 PM PST SAT DEC 18 2010 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM PST SUNDAY FOR PYRAMID LAKE... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 10 AM TO 6 PM PST SUNDAY. THE LAKE WIND ADVISORY FOR SATURDAY HAS BEEN CANCELLED. * WINDS: INCREASING TO SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH AFTER NOON. * WAVE HEIGHTS: INCREASING TO 4 TO 5 FEET ON NORTHERN AND NORTHEASTERN SHORES AFTER NOON. * BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES. && PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Dec 17, 2:53 PM PST, 29 minutes earlier.
Area forecast discussion, Dec 17, 2:53 PM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
253 PM PST FRI DEC 17 2010
.SHORT TERM...
COMPLEX WEATHER PATTERN CONTINUES THROUGH THE WEEKEND WITH PERIODS
OF RAIN/SNOW AND THE POTENTIAL FOR STRONG GUSTY WINDS SATURDAY.
PRIMARY FORECAST CHALLENGE REMAINS QPF/SNOW LEVELS THROUGH THE
WEEKEND.
UPPER LOW REMAINS IN PLACE OVER THE NE PAC WITH TWO PRIMARY SHORT
WAVES MOVING AROUND THE LOW INTO THE RGN...ONE TONIGHT AND ANOTHER
LATE SATURDAY NIGHT INTO SUNDAY. WARM AIR ADVECTION SNOW OVER THE
RGN TODAY SHOULD BEGIN TO TAPER OFF A BIT THIS EVENING AND THAT
WILL ALLOW SNOW LEVELS TO START RISING. BY SATURDAY MORNING SNOW
LEVELS COULD REACH UP TO 7500 FEET FOR TAHOE AND 8000 FEET FOR
MONO COUNTY AHEAD OF THE THE FIRST MAIN SHORT WAVE THEN FALL
BRIEFLY BEHIND IT LATE SATURDAY AFTERNOON. WITH MODELS COMING IN A
LITTLE WARMER THAN PREVIOUS RUNS...THIS IS AFFECTING SNOW
ACCUMULATIONS A BIT FOR TONIGHT IN THE SIERRA...BUT HIGH ELEVATION
SNOW FALL SHOULD STILL BE FAIRLY SIGNIFICANT LATE TONIGHT. THE
PCPN BREAKS THIS EVENING ARE KEY TO SNOW LEVELS RISING. IF THERE
ARE LIMITED BREAKS...AREAS EAST OF THE SIERRA COULD CONTINUE TO
SEE LIGHT SNOW INTO THE EVENING WITH ADDITIONAL ACCUMULATIONS AND
ROADS BECOMING HAZARDOUS. IF SNOW LEVELS DO RISE AS ANTICIPATED
THEN ROAD TEMPS WILL REMAIN WARM AND SOME RAIN WILL START TO FALL.
DO NOT THINK ANY RAIN WOULD BE SUFFICIENT FOR FLOODING TONIGHT
THOUGH. WILL KEEP WINTER WARNINGS/ADVISORIES IN PLACE FOR THIS
EVENING AND OVERNIGHT WITH BEST ACCUMULATIONS IN THE EARLY
EVENING.
WITH PASSAGE OF FIRST SHORT WAVE EARLY SATURDAY THERE WILL BE SOME
BREAKS IN THE PCPN EAST OF THE SIERRA WHILE AREAS IN THE SIERRA
WILL CONTINUE TO SEE LIGHT SNOW/RAIN WITH SNOW LEVELS AROUND OR
JUST ABOVE LAKE LEVEL. THE SHADOWING EAST OF THE SIERRA WILL AID
DEVELOPMENT OF STRONG WINDS AS SOME DOWN OMEGA WAS NOTED IN CROSS
SECTIONS. ONLY ISSUE WITH THIS SCENARIO COULD BE SATURATED AIRMASS
EAST OFT HE SIERRA THROUGH THE MORNING. NAM IS MORE AGGRESSIVE
WITH DRYING THE MID LEVEL AND BRINGING STRONGER WINDS DOWN TO THE
SFC BUT GFS IS MORE MOIST AND UNSTABLE. NAM OFTEN DOES A LITTLE
BETTER WITH STRONGER WINDS SO WILL UPGRADE WATCH TO WARNING FOR
WINDS BUT DO NOT THINK THE WINDS WILL PERSIST ALL DAY.
NEXT SHORT WAVE APPROACHES LATE SATURDAY INTO SATURDAY NIGHT. WILL
INCREASE QPF A BIT FOR SATURDAY NIGHT/EARLY SUNDAY. JET IS IN A
BETTER POSITION FOR SUSTAINED SPILL OVER WITH THIS SHORT WAVE BY
EARLY SUNDAY AND COLD FRONT BEGINS TO PUSH SOUTH LATE SUNDAY. THIS
SHOULD DRIVE SNOW LEVELS DOWN SUNDAY LATE WITH SNOW TO THE VALLEY
FLOORS BY LATE IN THE DAY. MAY NEED A WINTER WEATHER ADVISORY FOR
ZONES 5/70 SUNDAY ALONG AND BEHIND THE COLD FRONT...BUT WILL HOLD
OFF ISSUING YET. MLF
BY SUNDAY NIGHT SNOW LEVELS WILL BE AT MOST VALLEY FLOORS AS ANOTHER
WAVE OF HEAVIER PRECIP MOVES THROUGH THE REGION. EXPECT MODERATE
SNOW IN THE SIERRA AND EAST INTO WESTERN NV WITH THE EXCEPTION OF
THE LOWEST VALLEYS. SNOW AMOUNTS ARE STILL UNCERTAIN AS MODELS
CONTINUE TO IRON OUT QPF DETAILS.
THERE IS CONSIDERABLE VARIANCE IN OPERATIONAL MODELS REGARDING THE
AMPLITUDE OF THE FLOW IN THE PACIFIC FOR MONDAY AND BEYOND.
HOWEVER...THERE IS GOOD CONFIDENCE IN A SECOND ROUND OF HEAVY
PRECIPITATION FOR AT LEAST THE SIERRA BEGINNING EARLY TUESDAY
THROUGH MIDWEEK. NEWEST MODEL DATA HAS COME IN COOLER THAN PREVIOUS
RUNS...BUT AM WARY OF THE SIGNIFICANT CHANGE SO REMAINED
CONSERVATIVE TO SNOW LEVEL AND TEMPERATURE EDITS IN THIS FORECAST
PACKAGE. HAVE KEPT MOSTLY RAIN FORECAST ACROSS WESTERN NV AND SNOW
IN HIGHER ELEVATIONS OF THE SIERRA. LABELLE
.LONG TERM...WEDNESDAY THROUGH FRIDAY...
EASED DOWN SNOW LEVELS AND ADDED A HUGE RAIN/SNOW RANGE TO
INCORPORATE VASTLY DIFFERENT MODEL SOLUTIONS. I ALSO RAISED POPS TO
AT LEAST CHANCE THROUGH THURSDAY.
DAYS 5 THROUGH 7 ARE A REAL HEADACHE INDEED AS THE 12Z ECMWF HAS
FLOPPED COLDER BY LATE WEEK AS IT SHOWS THE MEAN TROUGH IN THE
EASTERN PACIFIC CLOSER TO 130W RATHER THAN 135-140W WHICH WILL MAKE
CONSIDERABLE DIFFERENCE ON SNOW LEVELS AND FLOW ALOFT. THE 12Z ECMWF
LOOKS LIKE AN OUTLIER AT THIS TIME BASED ON THE 00Z ECMWF SPAGHETTI
PLOTS AND THE GFS/GEM ENSEMBLES. HOWEVER...THE ECMWF HAS BEEN KNOWN
TO CATCH ONTO PATTERNS FASTER THAN OTHER MODELS IN THE EXTENDED AND
I DO NOT HAVE ACCESS TO THE 12Z ECMWF ENSEMBLES TO SEE IF IT IS A
NEW TREND OR SIMPLY AN OUTLIER.
WITH THE ABOVE IN MIND...I HAVE EASED DOWN SNOW LEVELS MODESTLY AND
INCORPORATED A HUGE RAIN/SNOW SPREAD TO SHOW THE LARGE UNCERTAINTY
AT THIS TIME. PRECIP WISE...AS WITH PREVIOUS SHIFTS I HAVE KEPT POPS
CONSIDERABLY ABOVE CLIMATOLOGY THROUGH THE EXTENDED FORECAST GIVEN
THE WET LARGE SCALE PATTERN.
TO SUMMARIZE MID TO LATE NEXT WEEK...THE MESSAGE IS A WET AND
UNSETTLED PERIOD CONTINUING WITH LARGE UNCERTAINTY IN SNOW LEVELS.
SNYDER
&&
.AVIATION...
INITIAL CONCERN WILL BE TIMING OF SNOW TURNING TO RAIN THIS EVENING
AS A PERSISTENT BAND OF PRECIPITATION PUSHES EAST OVER THE SIERRA
AND WESTERN NV TONIGHT. SURFACE TEMPERATURES REMAIN AT OR JUST ABOVE
FREEZING AT ALL TERMINALS WITH A THICK STRATUS DECK AND LIGHT SNOW.
SNOW WILL KEEP AIRPORTS BELOW MINIMUMS AT SIERRA TAF SITES THROUGH
06Z AT KTVL AND KTRK BEFORE CHANGING TO RAIN AFTER 08Z. KRNO WILL
FLUCTUATE JUST ABOVE OR AT MINIMUMS THROUGH 00Z IN -SN FOLLOWED BY A
PERIOD OF -RASN BEFORE CHANGING OVER TO -RA FOR THE REST OF THE
NIGHT. HIGHER TERRAIN WILL REMAIN OBSCURED INTO SATURDAY WITH
INTERMITTENT RAIN TURNING TO SNOW AT ALL TERMINALS IN THE EVENING
SATURDAY.
WINDS ALOFT WILL INCREASE SIGNIFICANTLY TONIGHT WITH INCREASING
GRADIENTS LATE TONIGHT INTO SAT WHICH WILL RESULT IN WINDY
CONDITIONS AND GUSTS APPROACHING 40KT AT TIMES. THIS WILL ALSO
CREATE 30KT+ WIND SHEAR 1500 FEET ABOVE ALL TERMINALS. STRONG GUSTY
WINDS WILL PERSIST THROUGH THE DAY SATURDAY WITH PEAK GUSTS AROUND
45 KTS AFTER 21Z.
LABELLE
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 6 AM PST SATURDAY NVZ005.
WINTER STORM WARNING UNTIL 4 PM PST SUNDAY NVZ002.
HIGH WIND WARNING FROM 4 AM TO 4 PM PST SATURDAY NVZ001-003.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT NVZ003.
LAKE WIND ADVISORY FROM 6 AM TO 6 PM PST SATURDAY FOR PYRAMID
LAKE IN NVZ004.
WINTER WEATHER ADVISORY UNTIL 6 AM PST SATURDAY NVZ004.
CA...WINTER STORM WARNING UNTIL 4 PM PST SUNDAY ABOVE 5500 FEET FOR
CAZ071.
WINTER WEATHER ADVISORY UNTIL 6 AM PST SATURDAY CAZ070.
HIGH WIND WARNING FROM 4 AM TO 4 PM PST SATURDAY BELOW 7500 FEET
FOR CAZ073.
WINTER STORM WARNING UNTIL 4 PM PST SUNDAY ABOVE 7500 FEET FOR
CAZ073.
WINTER STORM WARNING UNTIL 4 PM PST SUNDAY CAZ072.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Local storm report, Dec 17, 11:36 AM PST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1136 AM PST FRI DEC 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM SNOW YERINGTON 38.99N 119.16W
12/17/2010 M1.2 INCH LYON NV PUBLIC
1.3 INCHES OF SNOW MEASURED IN YERINGTON SINCE IT BEGAN
AT 630AM.
0807 AM SNOW MAMMOTH LAKES 37.64N 118.96W
12/17/2010 M4.0 INCH MONO CA CO-OP OBSERVER
4 INCHES NEW SNOW HAS FALLEN SINCE 5AM THIS MORNING WITH
LIGHT SNOW CONTINUING. CURRENT SNOWPACK OF 1 FOOT.
0817 AM SNOW 4 W PROSSER CREEK RESER 39.37N 120.25W
12/17/2010 E3.0 INCH NEVADA CA TRAINED SPOTTER
STEADY LIGHT SNOW SINCE AROUND 6 AM WITH VISIBILITY
AROUND 1/2 MILE AT ELEVATION 6500 FEET.
0830 AM SNOW S LEE VINING 37.96N 119.12W
12/17/2010 E2.0 INCH MONO CA TRAINED SPOTTER
VISIBILITY STILL 10+ MILES.
0830 AM SNOW 2 SSE RENO 39.51N 119.80W
12/17/2010 M1.8 INCH WASHOE NV TRAINED SPOTTER
SNOW BEGAN AT 630 AM WITH VISIBILITY AROUND 1 MILE ON THE
RENO VALLEY FLOOR.
0930 AM SNOW 3 NE FERNLEY 39.60N 119.20W
12/17/2010 M1.0 INCH LYON NV TRAINED SPOTTER
TOTAL THROUGH 930 AM. STILL SNOWING.
0934 AM SNOW 1 N COLD SPRINGS VALLEY 39.68N 119.96W
12/17/2010 M1.0 INCH WASHOE NV TRAINED SPOTTER
LIQUID EQUIVALENT OF 0.10 INCHES SO FAR THIS MORNING.
1000 AM SNOW 5 NW RENO 39.59N 119.89W
12/17/2010 M2.6 INCH WASHOE NV OFFICIAL NWS OBS
2.6 INCHES NEW SNOWFALL WITH 0.20 INCHES WATER EQUIVALENT
PAST 6 HOURS AT 4970 FT. CURRENT TEMPERATURE 28F.
1019 AM SNOW 5 SE RENO 39.48N 119.75W
12/17/2010 E4.0 INCH WASHOE NV TRAINED SPOTTER
SNOW TOTAL ON GROUND SO FAR THIS MORNING.
1100 AM SNOW 4 WSW RENO 39.52N 119.89W
12/17/2010 M3.8 INCH WASHOE NV NWS EMPLOYEE
3.8 INCHES SNOWFALL NEAR MAYBERRY AND MCCARREN BLVD.
1123 AM SNOW 4 SSW RENO 39.49N 119.86W
12/17/2010 M3.5 INCH WASHOE NV TRAINED SPOTTER
3.5 INCHES SNOWFALL.
&&
JKIELHORLocal storm report, Dec 17, 2:46 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
246 PM PST FRI DEC 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY SNOW 1 SE FALLON 39.47N 118.77W
12/17/2010 E4.0 INCH CHURCHILL NV TRAINED SPOTTER
FOUR TO 5 INCHES SINCE THIS MORNING. MAIN ROADS JUST WET
BUT SOME SLUSHY AND SLICK SIDE ROADS.
0226 PM SNOW 7 NE SPANISH SPRINGS 39.75N 119.63W
12/17/2010 M3.5 INCH WASHOE NV TRAINED SPOTTER
STORM TOTAL SO FAR SINCE THIS MORNING.
0229 PM SNOW 1 NNW CARSON CITY 39.18N 119.77W
12/17/2010 M5.0 INCH CARSON CITY NV TRAINED SPOTTER
5 INCHES MEASURED SINCE THIS MORNING AT ELEVATION 4700
FEET.
0235 PM SNOW COLD SPRINGS VALLEY 39.67N 119.96W
12/17/2010 M4.5 INCH WASHOE NV OFFICIAL NWS OBS
ROADS MAINLY WET OR A BIT SLUSHY.
&&
SSNYDERThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 4:08 PM PST | Winter Storm Warning | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 4 days |
| Dec 16, 4:15 PM PST | High Wind Watch | REV | Douglas, Lyon, Mineral, Storey, Washoe | 23 hr |
| Dec 16, 9:40 PM PST | Winter Weather Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 31 hr |
| Dec 17, 3:22 PM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 23 hr |
Nearby
High Wind Warnings in Nevada, 2010High Wind Warnings in California, 2010Every high wind warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.